Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 204, NWS Columbia, SC

July 28, 2008Fairfield County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 28, 2008, 7:36 PM EDT for Fairfield County, Richland County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2008, 7:36 PM EDT (23:36 UTC)
Expired
Jul 28, 2008, 8:15 PM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 48 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1898 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 282336
SVRCAE
SCC039-079-290015-
/O.NEW.KCAE.SV.W.0204.080728T2336Z-080729T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
736 PM EDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 815 PM EDT

* AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BLYTHEWOOD...OR ABOUT 11 MILES SOUTHEAST OF WINNSBORO...AND MOVING
  NORTH AT 5 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE BLYTHEWOOD AND        
  RIDGEWAY

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3439 8078 3438 8077 3417 8087 3420 8109
      3448 8105
TIME...MOT...LOC 2336Z 194DEG 10KT 3426 8096

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 7:36 PM EDT, 0 minutes earlier.

Area forecast discussion, Jul 28, 7:36 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
736 PM EDT MON JUL 28 2008

.SYNOPSIS...
A WEAK COLD FRONT REMAINS ACROSS THE FORECAST AREA. ANOTHER COLD
FRONT WILL APPROACH FROM THE NORTH LATER IN THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
SATELLITE AND OBS SHOW CU DEVELOPING ALONG/S OF CONVERGENCE
BOUNDARY. DRIER AIR NWD...TDS IN THE 50S/60S AND SWD...TDS IN THE
70S. EXPECT SCT SHRA/TSRA TO CONTINUE ALONG/S OF BOUNDARY DURING
DAYTIME HEATING INTO THE EARLY EVENING HOURS. GUIDANCE AND LOCAL
NUMBERS VERY CLOSE AND HAVE STAYED NEAR/JUST BELOW GUIDANCE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
NAMWRF AND GFS INDICATE THAT MID/UPPER LEVEL TROFINESS ACROSS THE
AREA WILL BEGIN TO LIFT NWD TUE INTO WED...BEFORE S/W ENERGY MOVES
ACROSS THE GREAT LAKE/OH RIVER VALLEY WED AFTERNOON/NIGHT. WEAK
FRONTAL BOUNDARY EXPECTED TO REMAIN IN THE VICINITY TUE BEFORE
RETREATING NWD ON WED. MODEL TIME SECTIONS CONTINUE TO SHOW
ENOUGH LOW LEVEL MOISTURE THROUGH THE PERIOD AND INSTABILITY TO
WARRANT A SMALL POP FOR AFTERNOON/EARLY EVENING SHRA/TSRA.
GUIDANCE AND LOCAL NUMBERS SIMILAR...BUT FWC CONTINUES TO BE THE
COOLER GUIDANCE. FWC NUMBERS HAVE DONE MUCH BETTER THAN OTHER
GUIDANCE OVER THE PAST FEW WEEKS. HAVE STAYED CLOSE TO
FWC/CONSENSUS FOR TEMPS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
COLD FRONT APPROACHES FROM THE NORTHWEST LATER IN THE WEEK AS
UPPER LEVEL TROUGH RE-ESTABLISHES ITSELF OVER THE EAST COAST. GFS
SHOWS COLD FRONT PUSHING OFF THE SE COAST BY SATURDAY AND THEN
STALLING OFFSHORE SUNDAY. ALSO...BY SUN INTO MONDAY...MID/UPPER
LEVEL RIDGING TRIES TO BUILD EWD INTO THE AREA. STILL SOME
QUESTION HOW FAR FRONT WILL ADVANCE THROUGH THE CAROLINAS AT THIS
TIME SO WILL INCREASE POPS TO CHANCE FOR MUCH OF THE EXTENDED
PERIOD ALTHOUGH MOST OF THE CONVECTIVE ACTIVITY SHOULD BE DIURNAL
IN NATURE. TEMPS CLOSE TO CLIMATOLOGICAL VALUES.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
ISOLATED CONVECTION WILL DIMINISH DURING THE NEXT FEW
HOURS. A MID LEVEL SHORT WAVE WILL MOVE OVER THE REGION TONIGHT
AND MAINLY MID TO HIGH LEVEL CEILINGS EXPECTED OVERNIGHT
ASSOCIATED WITH THIS FEATURE. BOUNDARY LAYER REMAINS QUITE
MOIST...PERSISTENCE FORECAST SUGGESTS A COUPLE OF HOURS OF MVFR
DUE TO FOG AROUND DAYBREAK. MODERATE TO STRONG INSTABILITY TUESDAY
AFTERNOON WITH NUMEROUS SURFACE BOUNDARIES AROUND THE AREA TO PROVIDE
FOCUS FOR ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS THROUGH SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Jul 28, 5:29 AM EDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
529 AM EDT MON JUL 28 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
529 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 28, 4:25 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
425 PM EDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             5 SW EVANS              33.45N 82.20W
07/28/2008  E0.88 INCH       COLUMBIA           GA   BROADCAST MEDIA

            TV STATION AUGUSTA GEORGIA HAD A PUBLIC REPORT OF DIME TO
            NICKEL SIZE HAIL IN THE PATRIOTS PARK AREA NEAR
            GROVETOWN.

&&
Local storm report, Jul 28, 5:21 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
521 PM EDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     5 SE AIKEN              33.49N 81.68W
07/28/2008                   AIKEN              SC   PUBLIC

            PUBLIC REPORT OF TREES DOWN AND PEA SIZE HAIL. ALSO
            REPORT OF MINOR FLOODING

&&

AWP
Local storm report, Jul 28, 5:29 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
529 PM EDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     4 NW GROVETOWN          33.49N 82.24W
07/28/2008                   COLUMBIA           GA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS TREES DOWN AT THE INTERSECTION OF
            I-20 AND BAKERS PLACE RD.

0411 PM     TSTM WND DMG     5 NW GROVETOWN          33.49N 82.28W
07/28/2008                   COLUMBIA           GA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS TREES DOWN AT THE INTERSECTION OF
            I-20 AND LOUISVILLE RD.

&&

DAG
Local storm report, Jul 28, 5:32 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     4 NW GROVETOWN          33.49N 82.24W
07/28/2008                   COLUMBIA           GA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS POWERLINES AND TREES DOWN AT THE
            INTERSECTION OF BAKER PLACE RD. AND BAKER PLACE LN.

0410 PM     TSTM WND DMG     7 NW EVANS              33.59N 82.22W
07/28/2008                   COLUMBIA           GA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS TREES DOWN AT THE INTERSECTION OF
            WASHINGTON RD. AND TUBMAN RD.

&&

DAG
Local storm report, Jul 28, 6:33 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
633 PM EDT MON JUL 28 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             LEXINGTON               33.89N 81.24W
07/28/2008  U0.75 INCH       LEXINGTON          SC   PUBLIC

            NEAR RED BANK

&&
Local storm report, Jul 28, 6:55 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
655 PM EDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     5 S LEXINGTON           33.91N 81.23W
07/28/2008                   LEXINGTON          SC   TRAINED SPOTTER

            TREES DOWN...SHINGLES BLOWN OFF HOUSE ROOF NEAR PLATT
            SPRINGS RD AND WHITE KNOLL HIGH SCHOOL. SPOTTER ESTIMATED
            WINDS AT 50 TO 60 MPH.

&&

DS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:11 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick49 min
Jul 28, 3:10 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick50 min
Jul 28, 4:43 PM EDTSevere Thunderstorm WarningCAEAiken47 min
Jul 28, 4:44 PM EDTAreal Flood AdvisoryCAEAiken61 min
Jul 28, 4:46 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg44 min
Jul 28, 5:59 PM EDTSevere Thunderstorm WarningCAEOrangeburg46 min
Jul 28, 6:24 PM EDTSevere Thunderstorm WarningCAELexington51 min
Jul 28, 6:53 PM EDTAreal Flood AdvisoryCAELexington67 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.